Thunderstorm Wind, Osage
- When
- May 11, 2:25 PM CST
- Where
- Osage County, 5 mi W of Grainola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.950, -96.741
Thunderstorm wind gusts of 60 mph were estimated west of Grainola.
Thunderstorms developed along the dry line in western and central Oklahoma during the afternoon of May 11th. This activity moved eastward into eastern Oklahoma during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed along the dry line in western and central Oklahoma during the afternoon of May 11th. This activity moved eastward into eastern Oklahoma during the afternoon and evening. Widespread damaging winds and isolated tornadoes occurred with this activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 11, 11:40 AM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1240 PM CDT WED MAY 11 2011 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. STORMS APPROACHING EASTERN OKLAHOMA WILL IMPACT NE OK SITES WITHIN THE EARLY HOURS OF THE FORECAST...AND SLIGHTLY LATER TOWARD KMLC. STORMS WILL NOT LIKELY MOVE INTO WESTERN AR UNTIL LATE AFTERNOON THROUGH MID EVENING. VFR CEILINGS WILL PREVAIL AHEAD OF THE STORMS...WITH CLEAR SKIES LATER THIS EVENING AND OVERNIGHT. IF WIND SPEEDS DROP APPRECIABLY OVERNIGHT THEN PATCHY FOG IS LIKELY. OTHERWISE A STRATUS DECK IS EXPECTED TOWARD SUNRISE THROUGH THURSDAY MORNING WITH MVFR CEILINGS. && .PREV DISCUSSION... /ISSUED 1023 AM CDT WED MAY 11 2011/ ..UPDATE... DISCUSSION... EARLY MORNING MCS ACROSS WESTERN OKLAHOMA WILL CONTINUE ENE WITH RENEWED DEVELOPMENT ALONG THE PRECEDING OUTFLOW. THE SOUTHERN EXTENT OF THIS SYSTEM ACROSS WEST CENTRAL TEXAS IS ALSO THE SITE OF NEW CONVECTIVE DEVELOPMENT...AND THIS REGION HAS BEEN FAVORED FOR SEVERAL DAYS AMONGST MODEL SOLUTIONS WHERE FORCING WILL CONGEAL AHEAD OF THE NEXT SHORTWAVE SPOKE ROTATING AROUND THE GREAT BASIN UPPER LOW. RECENT RADAR IMAGERY SUPPORTS THIS IDEA. FRESH UPDRAFTS ORIGINATING TO OUR SOUTHWEST ARE WITHIN A VERY STEEP LAPSE RATE ENVIRONMENT WHICH WILL SUPPORT SEVERE WEATHER POTENTIAL DESPITE UNCERTAINTIES TO HOW SURFACE BASED THEY BECOME. UPDATED FORECAST WILL INCREASE AFTERNOON PRECIP CHANCES FOR THE WESTERN AND SOUTHERN THIRD OF THE FORECAST AREA. 12Z REGIONAL SOUNDINGS SHOWED PROFILES COOLED SEVERAL DEGREES OVER THE PAST DAY...WHICH ALONG WITH THE EXPANDING CLOUD COVER...WILL LEAD TO HIGH TEMPS SEVERAL DEGREES COOLER THAN RECENT DAYS. && .PRELIMINARY POINT TEMPS/POPS... TUL 69 82 56 69 / 60 40 50 30 FSM 68 84 60 73 / 50 40 70 40 MLC 68 83 57 71 / 70 40 50 20 BVO 67 82 55 67 / 60 30 30 30 FYV 68 82 56 67 / 50 40 70 40 BYV 66 84 58 72 / 50 40 70 40 MKO 69 82 56 68 / 60 40 50 30 MIO 66 83 55 71 / 60 40 40 40 F10 67 82 56 68 / 60 40 50 20 HHW 68 81 59 75 / 60 50 70 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 114 PM CDT WED MAY 11 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 113 PM CDT WED MAY 11 2011 ...SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. TORNADO. RISK...LIMITED. AREA...PRIMARILY SOUTH OF INTERSTATE 40. ONSET.... SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 2 PM. HEAVY RAIN. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...AFTER 2 PM. SIGNIFICANT WINDS. RISK...LIMITED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO EASTERN OKLAHOMA EARLY THIS AFTERNOON...AND CONTINUE EASTWARD INTO NORTHWEST ARKANSAS BY EARLY EVENING. CURRENTLY...INSTABILITY IS HIGH ACROSS THE REGION HOWEVER WIND SHEAR IS LACKING. THIS WILL PROMOTE ISOLATED CORES OF LARGE HAIL AND STRONG WINDS. LATER THIS EVENING...STORMS SPREADING NORTHWARD FROM CENTRAL TEXAS MAY ENCOUNTER STRONGER WIND FIELDS TO SUPPORT A LIMITED TORNADIC RISK FOR SOUTHEAST OKLAHOMA. ADDITIONALLY...PERIODS OF HEAVY RAIN WILL ACCOMPANY THE STORMS AS THEY TRACK EASTWARD THROUGH THE AREA WITH RAINFALL AMOUNTS OF ONE HALF TO ONE INCH LIKELY. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK MAY BE REQUIRED LATE THIS AFTERNOON THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY THROUGH TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... SEVERE THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AS A COLD FRONT MOVES INTO THE REGION...AND STRONG INSTABILITY BUILDS BY THE AFTERNOON. ADDITIONALLY...WINDS ALOFT WILL BE STRONGER AS THE PRIMARY STORM SYSTEM ALOFT MOVES NEARER THE REGION. THIS COMBINATION OF INSTABILITY AND WIND SHEAR WILL FAVOR SUPERCELLS CAPABLE OF DAMAGING HAIL AND POSSIBLY A TORNADIC RISK. THUNDERSTORM CHANCES CONTINUE ON FRIDAY IN VICINITY OF THE STORM SYSTEM ALOFT...THOUGH SEVERE WEATHER CHANCES WILL DECREASE MARKEDLY. COOLER AND DRY WEATHER IS FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
228 PM CDT WED MAY 11 2011
OKZ054-059-112030-
OSAGE OK-PAWNEE OK-
228 PM CDT WED MAY 11 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN OSAGE AND PAWNEE
AT 225 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
NEAR STILLWATER TO 20 MILES NORTHWEST OF BURBANK...MOVING
NORTH-NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...BURBANK AND APPERSON.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3670 9705 3669 9694 3675 9689 3675 9683
3681 9676 3674 9657 3631 9693 3633 9693
3633 9703 3651 9704 3657 9690 3659 9691
3658 9700 3659 9706 3668 9707
TIME...MOT...LOC 1925Z 211DEG 40KT 3621 9715The Wichita radar (KICT), 100 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
30 thunderstorm wind, 2 tornado. Local standard time, as filed.
Thunderstorm wind gusts of 60 mph were estimated west of Grainola.
An official with City Hall reported power poles blown down by strong thunderstorm winds on the west side of town.
Emergency Management personnel reported trees and power lines blown down by strong thunderstorm winds.
Strong thunderstorm wind blew down several trees and blew the metal roof off of a shed in Moyers.
Strong thunderstorm wind blew down trees between Snow and Finley.
Strong thunderstorm wind resulted in considerable tree damage with many large limbs blown down south of Pawnee.
Trees were blown down by strong thunderstorm winds.
Emergency management personnel reported large tree limbs blown down by strong thunderstorm winds.
Law enforcement reported five trees blown down with many others damaged. A carport was picked up by strong winds and blown 50 yards. A mobile home had all its skirting damaged or removed.
The public reported three trees uprooted and many others damaged by strong thunderstorm winds.
Several trees were blown down and a porch of a home in Yanush was damaged by strong thunderstorm wind.
Large trees were blown down onto a mobile home near the Osage Casino.
The Oklahoma Mesonet station northwest of Skiatook measured 76 mph thunderstorm wind gusts.
Strong thunderstorm winds caused damage to the roof of the cafeteria at an elementary school.
A storm chaser estimated thunderstorm winds to gust to 65 mph near 61st Street South and Garnett Road.
Strong thunderstorm wind blew down trees and large limbs across the city.
Strong thunderstorm wind blew down several trees and snapped large limbs.
An amateur radio operator measured 60 mph thunderstorm wind gusts in Chouteau.
Strong thunderstorm wind blew down power lines on Redbud Road east of Chouteau.
Strong thunderstorm wind blew the roof off a barn and blew down several trees.
Several large tree limbs were snapped by strong thunderstorm wind.
Several trees were uprooted, large limbs were snapped, and the roofs of several homes were damaged.
Several large tree limbs were blown down by strong thunderstorm winds along Highway 82 south of town.
Several barns were damaged by strong thunderstorm winds.
A tornado damaged a barn, damaged a permanent home, and blew down poles and large tree limbs. Maximum estimated wind in the tornado based on this damage was about 80 mph.
Thunderstorm wind gusts of 60 mph were estimated by emergency management personnel.
Thunderstorm wind gusts of 60 mph were measured by the AWOS unit at the Claremore Regional Airport.
Strong thunderstorm wind estimated around 65 mph snapped large tree limbs.
Strong thunderstorm wind gusts estimated around 65 mph snapped large tree limbs.
A tornado severely damaged a marina, damaged a number of boats, damaged a metal building, rolled trailers, and uprooted a number of trees. Maximum estimated wind in the tornado based on this damage was about 100 mph.
Several large trees were blown down by strong thunderstorm wind and some fell onto power lines resulting in power outages.
Strong thunderstorm wind blew down several trees onto Highway 60.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307538, 307539, 307540, 307542, 307545, 307547, 307549, 307553, 307554, 307555, 307557, 307558, 307578, 307586, 307596, 307601, 307605, 307615, 307635, 307637, 307638, 307640, 307643, 307645, 308461, 307651, 307653, 307656, 307657, 308463, 307661, 307668.